FRESNO, Calif. (KSEE/KGPE) — The U.S. Food and Drug Administration is warning about the dangers of taking high doses of Benadryl after reports of teens being hospitalized or dying after participating in a “Benadryl Challenge” on the social media application TikTok.
The idea behind the challenge is to encourage people to take excessive amounts of Benadryl to induce hallucinations.
Taking higher than recommended doses of over-the-counter allergy medicine diphenhydramine, known to consumers as Benadryl, can lead to serious heart problems, seizures, coma or even death, the FDA said.
Last month, KFOR in Oklahoma City reported the death of a 15-year-old girl may be connected to the social media trend.
“The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” said Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information.
According to KFOR, the challenge was blamed for the hospitalization of at least three teens in Fort Worth, Texas, back in May.
The FDA is investigating reports of incidents connected to the social media challenge and is conducting a review to determine if additional cases have been reported.
The FDA said it contacted TikTok and strongly urged the company to remove the videos from its social media platform and to take down additional videos that may be posted.
Officials urged consumers, parents and caregivers to store diphenhydramine and all other OTC and prescription medicines up and away from children’s reach and sight.